Inhalants are a diverse group of volatile substances whose vapors, or fumes, can be inhaled to produce mind-altering effects. There are over 1,000 potential products people may inhale in order to get high. Inhalant intoxication may include incoordination, euphoria, slurred speech, and more.1
Table of Contents
What are Inhalants and How are They Used?
Inhalants, often referred to as whippets, rush, huff, and gluey, consist of common household, industrial, and medical products that produce vapors. Inhalants are usually invisible, highly volatile substances. When the vapors from these substances are inhaled, they create a feeling of intoxication or being “high.”1
Inhalants may be used in several ways, such as:1
- Huffing: Spraying inhalants on a rag that is then stuffed in the mouth, or inhaling balloons filled with nitrous oxide
- Bagging: Spraying inside a paper or plastic bag then inhaling
- Sniffing or snorting: Inhaling through the nose or mouth
The desired effects of inhalants only last for a few minutes, which is why many people will inhale repeatedly in order to maintain the intoxication.2
Commonly Abused Inhalants
Some common substances that are used as inhalants include:1,2
- Gas from lighters or butane
- Lighter fluid
- Correction fluid, known as “Whiteout”
- Household cleaning fluids
- School glue
- Writing pens with a felt top
- Gasoline for cars
- Paint and paint thinner
- Chrome-based paint
- Nitrous oxide
- Typewriter fluid
- Household air fresheners
- Air conditioning refrigerant
- Spray paint
- Cooking sprays
Who is Using Inhalants?
Anyone can use inhalants at any age in any area of the world. However, a large population of those using inhalants are teenagers and young children. It is approximated that one in five children has used an inhalant to get high by the time they reach the eighth grade.1
This is because substances that are used as inhalants are available over the counter with no restrictions. Common inhalants can usually be purchased without an age limit, making them easily obtainable by children and teens looking for a way to get high. This age group may also find these items readily available in their homes.2
Are Inhalants Easy to Find?
Yes, substances that are used as inhalants can be easily obtained from stores, such as:
- Grocery stores
- Home improvement stores
- Drug stores
Because of this ease of access, inhalants are frequently the first drug that a child or teen uses.1 Many of these substances can be purchased without questions, supervision, or regulation.
What are the Dangers of Using Inhalants?
Using inhalants to become intoxicated or high has many risks. Because inhalants are readily absorbed through the lungs, these toxic chemicals can quickly enter the bloodstream. They then travel to the brain and other vital organs.1
The repeated use of inhalants to get high can lead to addiction and cause many negative consequences, including death. Inhalants affect every person differently based on size, weight, health, and how much is taken or inhaled.
Inhalants also affect people differently based on several other factors, such as:
- How many times someone has used inhalants before
- The amount that has been inhaled
- The amount of oxygen that is available while using the inhalant
- The strength of the substance being inhaled
- Whether or not the person did any physical activity beforehand, which would increase their heart rate
The use of inhalants can cause many negative side effects such as:1,2,3
- Chest pain
- Sudden death, known as “sudden sniffing death”
- Bodily injury
- Irregular heartbeat
- Mental numbness
- Brain damage, which teens are especially vulnerable to
The most dangerous thing about inhalant use is “sudden sniffing death,” which can occur any time you use inhalants, even the first time. This syndrome is most commonly associated with using propone, butane, and aerosols.1
Additionally, using inhalants can cause death by asphyxiation from several repeated inhalations. This is because repeated huffing or sniffing can lead to high concentrations of the vapors, which replace the oxygen in the lungs, as well as suffocation from placing a bag over the head. Moreover, someone who uses inhalants has a risk of choking on swallowed vomit.1
What to Do if Someone Overdoses on Inhalants
If someone you are with has overdosed on inhalants or is experiencing dangerous side effects, call 911 immediately. If you are a young person in a group of friends, do not delay getting help because you think you or a friend may get in trouble. Time-efficient medical services can mean the difference between life and death in an inhalant reaction or overdose. Always stay with the person until emergency services arrive to give them details of what exactly the person inhaled, how much, and how long ago they used inhalants.3
What are the Long-Term Consequences of Inhalant Use?
The continued and repeated use of inhalants can have many long-term consequences, such as:2,3,4
- Weight loss
- Chronic fatigue
- Excessive thirst
- Reduced growth potential in teenagers
- Internal organ damage, especially to the kidneys and liver
- Upset stomach and stomach ulcer development
- Addiction to using inhalants
- Muscle damage, including the muscle of the heart
- Soars or pimples around the nose and mouth
- Chest pain
- Newly developed asthma
- Social withdrawal or isolation
What are the Warning Signs of Inhalant Use?
When someone is using inhalants, there are several warning signs to look out for and be aware of. These signs include:2,3,4
- Appearing intoxicated as if drunk
- Slurred speech
- Loss of appetite
- Low-grade continuous nausea
- Being easily irritated
- Perpetual absence from school and or work
- Failing grades
- Stains on clothing from substances, such as paint or gasoline
- Red eyes
- Multiple nosebleeds
- Chemical smell on clothes
- Trouble remaining upright when walking
- Loss of balance or coordination with awkward movements
Can You Become Dependent on Inhalants?
If you regularly use inhalants, it’s possible you may develop a psychological dependence on inhalants, meaning you may experience cravings or the urge to use them. That said, the risk of developing a physiological dependence is relatively low. Physiological or physical dependence is what causes the emergence of withdrawal symptoms. In the event that you do become dependent on inhalants, you may experience some withdrawal symptoms, such as:3
- Loss of appetite
If you are trying to quit using inhalants and find that your withdrawal symptoms are distressing, you may want to find an inhalant detox facility. These programs can provide you with medical care and oversight to keep you comfortable. If you want more information about a detox or addiction treatment program, you can always call 800-926-9037 Who Answers? to speak to a treatment support specialist about detox and rehab options.
1. Drug Enforcement Administration. (2020). Drug Fact Sheet: Inhalants.
2. Canadian Paediatric Society. (2016). Inhalant abuse: What parents should know. Caring for Kids.
3. Victoria State Government. (2018). Inhalants. Better Health Channel.
4. Mayo Foundation for Medical Education and Research. (2020). Inhalant use: Is your child at risk? Mayo Clinic.